Alert archive / New Mexico / High Wind Watches in 2017
High Wind Watch 16, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this high wind watch at Mar 29, 2017, 12:17 PM MDT for Eddy County, New Mexico. It took effect at Mar 31, 2017, 11:00 AM MDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Mar 29, 2017, 12:17 PM MDT (18:17 UTC)
- In effect from
- Mar 31, 2017, 11:00 AM MDT
- Expired
- Mar 30, 2017, 1:39 PM MDT
- In force
- Issued by
- NWS Midland/Odessa, TX
County Eddy County, NM
The radar
The Holloman AFB radar (KHDX), 183 km from the middle of the area, began a volume at 18:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 6.3 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1758 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- -71 m²/s²
- 0-3 km storm-relative helicity
- -41 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
047 WWUS74 KMAF 291817 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 117 PM CDT Wed Mar 29 2017 ...HIGH WIND WATCH IN EFFECT FOR THE GUADALUPE MOUNTAINS LATE FRIDAY MORNING THROUGH FRIDAY AFTERNOON... NMZ027-TXZ258-301130- /O.NEW.KMAF.HW.A.0016.170331T1700Z-170401T0000Z/ Guadalupe Mountains of Eddy County-Guadalupe Mountains- Including the cities of Queen, Guadalupe Mountains NP, and Pine Springs 1217 PM MDT Wed Mar 29 2017 ...HIGH WIND WATCH IN EFFECT FROM FRIDAY MORNING THROUGH FRIDAY AFTERNOON... * TIMING...late Friday morning through Friday afternoon. * WINDS...West 35 to 55 mph with gusts to 70 mph. * IMPACTS...These winds could make driving difficult for high profile vehicles such as campers, vans and tractor trailers. Airplanes flying over the Guadalupe Mountains may experience severe turbulence. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Watch means there is the potential for a hazardous high wind event. Sustained winds of at least 40 mph, or gusts of 58 mph or stronger may occur. Continue to monitor the latest forecasts. && $$
2 follow-up statements
637 WWUS74 KMAF 300825 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 325 AM CDT Thu Mar 30 2017 ...HIGH WIND WATCH IN EFFECT FOR THE GUADALUPE MOUNTAINS LATE FRIDAY MORNING THROUGH FRIDAY EVENING... Strong west winds are expected to affect the Guadalupe Mountains Friday morning through late Friday evening as an upper trough approaches the region from the west. NMZ027-TXZ258-302130- /O.EXT.KMAF.HW.A.0016.170331T1700Z-170401T0300Z/ Guadalupe Mountains of Eddy County-Guadalupe Mountains- Including the cities of Queen, Guadalupe Mountains NP, and Pine Springs 225 AM MDT Thu Mar 30 2017 ...HIGH WIND WATCH IN EFFECT FROM FRIDAY MORNING THROUGH FRIDAY EVENING... * TIMING...late Friday morning through Friday evening. * WINDS...West 35 to 50 mph with gusts to 70 mph. * IMPACTS...These winds could make driving difficult for high profile vehicles such as campers, vans and tractor trailers. Airplanes flying over the Guadalupe Mountains may experience severe turbulence. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Watch means there is the potential for a hazardous high wind event. Sustained winds of at least 40 mph, or gusts of 58 mph or stronger may occur. Continue to monitor the latest forecasts. && $$
773 WWUS74 KMAF 301939 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 239 PM CDT Thu Mar 30 2017 ...HIGH WIND WARNING IN EFFECT FOR THE GUADALUPE MOUNTAINS LATE FRIDAY MORNING THROUGH FRIDAY EVENING... Strong west winds are expected to affect the Guadalupe Mountains Friday morning through late Friday evening as a strong upper level trough approaches the region from the west. NMZ027-TXZ258-311100- /O.UPG.KMAF.HW.A.0016.170331T1700Z-170401T0300Z/ /O.NEW.KMAF.HW.W.0017.170331T1700Z-170401T0300Z/ Guadalupe Mountains of Eddy County-Guadalupe Mountains- Including the cities of Queen, Guadalupe Mountains NP, and Pine Springs 139 PM MDT Thu Mar 30 2017 ...HIGH WIND WARNING IN EFFECT FROM 11 AM TO 9 PM MDT FRIDAY... * TIMING...late Friday morning through Friday evening. * WINDS...West 40 to 60 mph with gusts to 75 mph. * IMPACTS...These winds could make driving difficult for high profile vehicles such as campers, vans and tractor trailers. Airplanes flying over the Guadalupe Mountains may experience severe turbulence. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind watch went out at Mar 29, 11:34 AM MDT, 43 minutes earlier.
Area forecast discussion, Mar 29, 11:34 AM MDT, 43 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 1234 PM CDT Wed Mar 29 2017 .DISCUSSION... See aviation discussion below. && .AVIATION... MVFR CIGS at HOB will lift by late afternoon and clouds bases elsewhere will remain mostly above 3KFT AGL. Otherwise windy conditions will abate by 01Z with westerly wind less than 10kts thru the night. && .PREV DISCUSSION... /issued 616 AM CDT Wed Mar 29 2017/ DISCUSSION... See 12Z aviation discussion below. AVIATION... VFR conditions are expected through the period. West winds will shift from the northwest and gust to 20-30kts before 18Z, continuing through 00Z before subsiding and backing from the west once again. Hennig PREV DISCUSSION... /issued 402 AM CDT Wed Mar 29 2017/ DISCUSSION...As of 4:00 AM CDT Wednesday...a much calmer day is in store for West Texas/Southeast New Mexico. It appears based on sfc obs and radar data that last evenings severe wx was caused by a retreating dry line (pushed west by outflow from convection to the east) interacting with a mid level shortwave. Satl imagery and KMAF radar is showing that the center of the upper low is just WSW of Lubbock. As the low moves east and the trough axis passes across there could be some convection across the Guadalupe Mtns...Northern Eddy/Lea Counties...and the Northern Permian Basin. No severe wx is expected as temps will be significantly cooler (below normal for a change) which would cut down on the instability. It will be breezy today...but winds should stay below Advisory criteria. Ridging will move over the Southern Plains ahead of the next system which is in the Gulf of Alaska. This will result in dry weather thru the remainder of the week along with rapidly warming temps...up to 5-10 degrees above normal on Friday. Winds will be breezy...especially Friday but will remain below High Wind and Advisory criteria. The trough in the Gulf of Alaska will move into New Mexico Saturday...then move slowly east on Sunday. Saturday looks to be warm and dry. Moist Gulf of Mexico air will be drawn northwest into Central...and possibly West Texas on Sunday. As of now...and it is very early...models are hinting at a dryline developing in the Central Permian Basin Sunday moving east late in the aftn. Riding will bring warm and dry weather Monday. Yet another Upper low will move across the South Central Plains next Tuesday and Wednesday. This system looks like it will be a wind producer. Strobin FIRE WEATHER...A cold front will move through the area today bringing cooler temperatures to the area. That combined with rain across much of the Permian Basin has alleviated the fire weather threat for today. One location that may see near critical or low end critical fire weather conditions is the Big Bend along the Rio Grande where temperatures will be warmest in the area and did not see any appreciable rainfall yesterday. Given the forecast uncertainty, decided not to issue a warning and will opt for a Fire Danger Statement today for our southernmost CWA. Increasingly warmer and drier conditions will return to the entire area Thursday and Friday increasing the fire weather threat. However winds will generally be below 20 mph except perhaps in Eddy County which could see low end critical fire weather conditions. We will continue to monitor this area for a possible watch or warning over the next 24-48 hours. Hennig && .PRELIMINARY POINT TEMPS/POPS... Big Spring 46 78 53 85 / 0 0 0 0 Carlsbad 43 81 51 83 / 0 0 0 0 Dryden 50 83 55 90 / 0 0 0 0 Fort Stockton 47 82 56 89 / 0 0 0 0 Guadalupe Pass 43 70 51 72 / 0 0 0 0 Hobbs 42 76 50 81 / 0 0 0 0 Marfa 40 74 46 80 / 0 0 0 0 Midland Intl Airport 46 78 53 86 / 0 0 0 0 Odessa 46 79 53 86 / 0 0 0 0 Wink 45 81 52 87 / 0 0 0 0 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. &&
Hazardous weather outlook, Mar 29, 3:10 AM MDT, 9 hours 7 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 410 AM CDT Wed Mar 29 2017 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-300915- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell- Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos- Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan- Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau- Big Bend Area-Terrell-Guadalupe Mountains- 410 AM CDT Wed Mar 29 2017 /310 AM MDT Wed Mar 29 2017/ This hazardous weather outlook is for portions of southeast New Mexico, southwest Texas and western Texas. .DAY ONE...TODAY AND TONIGHT Near critical fire weather conditions are possible in the Big Bend and lower Trans Pecos this afternoon and early evening. See the Fire Danger Statement for more information. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY Near critical fire weather conditions will be possible in the Guadalupe Mountains and Eddy County Thursday and Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested late this afternoon or this evening. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... http://weather.gov/midland
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 28, 6:05 PM MDT | Severe Thunderstorm Warning | MAF | Reagan, Upton | 55 min |
| Mar 28, 6:05 PM MDT | Tornado Warning | MAF | Glasscock, Midland, Reagan, Upton | 25 min |
| Mar 28, 6:16 PM MDT | Severe Thunderstorm Warning | MAF | Howard, Martin, Midland | 29 min |
| Mar 28, 6:25 PM MDT | Severe Thunderstorm Warning | MAF | Borden, Dawson | 50 min |
| Mar 28, 6:29 PM MDT | Severe Thunderstorm Warning | MAF | Glasscock, Midland | 46 min |
| Mar 28, 6:35 PM MDT | Severe Thunderstorm Warning | MAF | Mitchell | 25 min |
| Mar 28, 6:47 PM MDT | Severe Thunderstorm Warning | MAF | Glasscock, Howard, Reagan | 43 min |
| Mar 28, 6:59 PM MDT | Areal Flood Advisory | MAF | Glasscock, Howard, Reagan, Upton | 3 hr |
| Mar 28, 7:05 PM MDT | Severe Thunderstorm Warning | MAF | Mitchell | 55 min |
| Mar 28, 7:07 PM MDT | Special Weather Statement | MAF | Terrell | 38 min |
| Mar 28, 7:15 PM MDT | Severe Thunderstorm Warning | MAF | Pecos, Terrell | 45 min |
| Mar 28, 7:50 PM MDT | Areal Flood Advisory | MAF | Mitchell, Scurry | 115 min |
| Mar 28, 7:57 PM MDT | Tornado Warning | MAF | Mitchell | 18 min |
| Mar 28, 7:59 PM MDT | Severe Thunderstorm Warning | MAF | Mitchell, Scurry | 31 min |
| Mar 28, 8:05 PM MDT | Special Weather Statement | MAF | Terrell | 55 min |
| Mar 29, 1:08 PM MDT | Fire Weather Watch | MAF | Andrews, Dawson, Gaines, Loving | 24 hr |
Nearby
High Wind Watches in New Mexico, 2017High Wind Watches in Texas, 2017Every high wind watch in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.